Management

Assessment of the severity of salicylate intoxication involves clinical assessment, metabolic assessment (e.g. a plasma pH of 7.45 bodes well, but a pH of 7.30 indicates severe toxicity), and measurement of the plasma salicylate level.

Every patient suspected of salicylate toxicity should be detained until the severity has been assessed biochemically. The plasma salicylate level should be measured on presentation and again after 3 h in case it is rising. Severe volume depletion commonly causes an artificially elevated blood salicylate concentration. Absorption may continue for many hours, leading to a delay of up to 24 h before the peak salicylate concentration is reached. Therefore it is advisable to monitor the salicylate concentration every 3 to 4 h after the initial measurement to ensure that the peak level has been reached. At the same time, arterial blood gases and plasma biochemistry should be checked.

Gastric decontamination should be performed. Gastric lavage may be useful up to 12 h after ingestion in large aspirin overdoses because salicylate is insoluble in gastric acid, so that it may form concretions within the stomach and induce pylorospasm. Repeated doses of activated charcoal should be given because salicylate may be retained in the stomach for many hours after ingestion. This treatment has been shown to shorten the plasma half-life of salicylate. Activated charcoal adsorbs salicylate but desorption may occur (Filippone.. §L§L 198.7). This can be minimized by giving repeated doses of activated charcoal every 4 h. This regimen also appears to enhance passage of the salicylate ion from the blood back into the gut ('gastrointestinal dialysis') ( H.!]lQaO..§Qd P..r.e.s.c.ot,t ,19.8,5). As this procedure is effective and non-invasive, it is recommended for mild to moderately severe salicylate toxicity.

Central venous pressure should be measured early, and the patient should be adequately rehydrated with intravenous fluids and any metabolic acidosis or hypoglycemia corrected. Hemodialysis is recommended for severe salicylate intoxication. This includes any patient with markedly raised salicylate concentration, coma, convulsions, acidemia or hypoxemia, or mild central nervous system effects not responding to the correction of acidosis.

If there are severe metabolic changes or the salicylate level remains over 800 mg/l (5.76 mmol/l) after rehydration, hemodialysis is indicated and the patient should be referred urgently for treatment. Hemodialysis effectively eliminates salicylate and corrects any metabolic disturbances. If the level is over 600 mg/l (4.32 mmol/l), urinary alkalinization (intravenous sodium bicarbonate 8.4 per cent) should be commenced. The aim is to produce a urinary pH of over 7.5 as this enhances renal salicylate elimination by trapping the salicylate anion in the renal tubule. Renal elimination of salicylate is enhanced 10- to 20-fold when urine pH increases from 5 to

8 (Prescott. etaL 1982). In the past forced alkaline diuresis (i.e. fluid plus alkali) has led to non-cardiogenic pulmonary edema, particularly in smokers and the elderly.

Alkalinization of the urine without increasing fluid output is the recommended regime for moderate salicylate toxicity. Sodium bicarbonate should be administered intravenously to produce a urine pH between 7.5 and 8.5; the arterial pH should not rise above 7.6. It is difficult to produce alkaline urine if the patient is hypokalemic, and so the serum potassium must be corrected.

Was this article helpful?

0 0
Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb Can Have Amazing Benefits For Your Life And Success. Learn About Calming Down And Gain Power By Learning Ways To Become Peaceful And Create Amazing Results.

Get My Free Ebook


Post a comment